Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 232, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 1, 2018, 7:40 PM CDT for Dallas County, Greene County, Guthrie County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 7:40 PM CDT (00:40 UTC)
- Expired
- Aug 1, 2018, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dallas County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 49 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1680 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
266
WUUS53 KDMX 020040
SVRDMX
IAC049-073-077-020130-
/O.NEW.KDMX.SV.W.0232.180802T0040Z-180802T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
740 PM CDT WED AUG 1 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Greene County in west central Iowa...
Northeastern Guthrie County in west central Iowa...
Northwestern Dallas County in central Iowa...
* Until 830 PM CDT.
* At 740 PM CDT, a severe thunderstorm was located 8 miles north of
Lake Panorama, or 11 miles south of Jefferson, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Perry, Panora, Lake Panorama, Bagley, Yale, Jamaica, Linden,
Dawson, Perry Municipal Airport, Springbrook State Park and Lakin
Slough Game Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4196 9447 4189 9417 4186 9416 4186 9405
4161 9420 4181 9456
TIME...MOT...LOC 0040Z 291DEG 24KT 4185 9444
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff2 follow-up statements
584
WWUS53 KDMX 020059
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
759 PM CDT WED AUG 1 2018
IAC049-073-077-020130-
/O.CON.KDMX.SV.W.0232.000000T0000Z-180802T0130Z/
Greene IA-Guthrie IA-Dallas IA-
759 PM CDT WED AUG 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN GREENE...NORTHEASTERN GUTHRIE AND NORTHWESTERN
DALLAS COUNTIES...
At 759 PM CDT, a severe thunderstorm was located 8 miles northeast of
Panora, or 9 miles west of Perry, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Perry, Panora, Lake Panorama, Yale, Jamaica, Linden, Dawson, Perry
Municipal Airport and Lakin Slough Game Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4189 9417 4186 9416 4186 9405 4161 9420
4175 9445 4193 9432
TIME...MOT...LOC 0059Z 290DEG 24KT 4180 9428
HAIL...1.00IN
WIND...60MPH
$$
Hagenhoff269
WWUS53 KDMX 020124
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
824 PM CDT WED AUG 1 2018
IAC049-073-077-020134-
/O.EXP.KDMX.SV.W.0232.000000T0000Z-180802T0130Z/
Greene IA-Guthrie IA-Dallas IA-
824 PM CDT WED AUG 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE...
NORTHEASTERN GUTHRIE AND NORTHWESTERN DALLAS COUNTIES WILL EXPIRE AT
830 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4189 9417 4186 9416 4186 9405 4161 9420
4175 9445 4193 9432
TIME...MOT...LOC 0124Z 291DEG 24KT 4174 9409
$$
HagenhoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:40 PM CDT, 1 hour earlier.
Area forecast discussion, Aug 1, 6:40 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT Wed Aug 1 2018 .DISCUSSION.../Tonight through Wednesday/ Issued at 343 PM CDT Wed Aug 1 2018 Relatively quiet weather continues throughout much of the forecast with a few isolated storms still possible this afternoon into the evening with the cold frontal passage. Otherwise, the focus of the forecast was on the heat building back into the region and a periodic storm chances over the weekend into early next week. Cold front slowly creeping into northwest Iowa late this afternoon will continue progress southeast this evening. The latest hires models, especially the HRRR and ESRL HRRR, have the best handle on the current radar trends and depictions through late this evening. There is limited instability due to the weak shower/cloud cover from southwest to northeast Iowa through the day and shear remains low or even non existence. Not much going for severe weather chances later this afternoon into the evening, but still cannot rule out an isolated threat for now. Surface high pressure builds into the state tonight into Thursday providing cool and dry conditions. This high shifts east through the day Friday and return flow begins to develop from west to east across the forecast area. The ECMWF is a bit stronger and faster with a shortwave to cut across the region late Saturday into Saturday evening. Certainly looks to be a breezy and warm day Saturday and confident to nudge up wind gusts a couple of knots. Winds near the mix layer range from 28-36 knots but with forecast soundings suggesting some high clouds, this should limited some of the deep mixing. Regardless, the surface pressure gradient increases and mixing is likely to be enough for wind gusts around 25 mph or slightly higher Saturday afternoon. 850mb temperatures still progged to range from +20C to +22C Saturday afternoon and Sunday afternoon, and thus warm temperatures on track for the weekend. Surface dew points remain in the lower to middle 60s and not anticipating significant heat index values over the weekend. Sunday night into Monday, the ECMWF and GFS are in decent agreement with another shortwave riding the westerly flow into the region. Timing and location looks to be b/t 00-12z Monday and over central to northern Iowa. Severe potential remains uncertain, but instability increases Sunday afternoon there is decent shear present Sunday night into Monday. Certainly something to continue to monitor if models continue to converge on timing and location. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 640 PM CDT Wed Aug 1 2018 Storms have developed along a passing cold front as expected. The front will pass southeast across the TAF locations through 06Z-07Z. MVFR cigs/vsbys associated with FROPA and storms then again late tonight with a potential for some patchy fog otherwise VFR conditions will prevail. Ahead of the front southerly winds at 5- 15kts are forecast. Behind the front, winds become northwest at 15g25kts and these are expected to become lighter further behind the front...aft 06Z. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Podrazik AVIATION...FAB
Hazardous weather outlook, Aug 1, 3:25 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 325 PM CDT Wed Aug 1 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-022030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 325 PM CDT Wed Aug 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected to develop this afternoon over northern Iowa. A few of the storms may reach severe levels across northern Iowa late this afternoon and toward central Iowa into the evening. The primary threats are large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional intermittent chances for thunderstorms are forecast Saturday through Monday. The severe weather threat is uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed briefly this late this afternoon and into the evening. REV
In the hours before
Special weather statement, Aug 1, 5:36 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Des Moines IA 536 PM CDT WED AUG 1 2018 IAZ017-012330- Cerro Gordo IA- 536 PM CDT WED AUG 1 2018 ...Hail and Strong Winds Possible... At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near Mason City, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mason City, Nora Springs, Mason City Municipal Airport, Rock Falls and Portland. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4321 9302 4304 9302 4314 9335 4323 9333 TIME...MOT...LOC 2235Z 279DEG 19KT 4318 9325 Hagenhoff
Local storm report, Aug 1, 6:36 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 S DUNCOMBE 42.43N 93.99W
08/01/2018 E0.75 INCH WEBSTER IA TRAINED SPOTTER
&&
MJBLocal storm report, Aug 1, 6:56 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 5 SSW RALSTON 41.97N 94.67W
08/01/2018 E1.75 INCH CARROLL IA TRAINED SPOTTER
DAMAGED TOP OF HIS TRUCK TOO.
&&
MJBLocal storm report, Aug 1, 7:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 5 SSE GLIDDEN 41.99N 94.70W
08/01/2018 E1.00 INCH CARROLL IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Aug 1, 7:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
740 PM CDT WED AUG 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL SCRANTON 42.02N 94.55W
08/01/2018 E1.00 INCH GREENE IA BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Jasper, Polk, Story | 44 min |
| Aug 2, 12:44 AM CDT | Special Weather Statement | DMX | Wapello | 46 min |
| Aug 2, 1:08 AM CDT | Special Weather Statement | DMX | Wapello | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.